Drought, Chuska Mountains
- When
- April 24, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Chuska Mountains forecast zone
- Reported by
- Other Federal Agency
After a brief bout with severe (D2) drought status during the early summer months in 2011, dry and warm weather in 2012 has led to a larger area of severe (D2) and some extreme (D3) drought. In April, much of the northwest portion of the state saw less than 50 percent of normal precipitation for the month.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
After a brief bout with severe (D2) drought status during the early summer months in 2011, dry and warm weather in 2012 has led to a larger area of severe (D2) and some extreme (D3) drought. In April, much of the northwest portion of the state saw less than 50 percent of normal precipitation for the month. This is after several months of spotty precipitation with again, many areas receiving less than 50 percent of normal. Extreme (D3) drought was confined to the Chuska Mountains, but may spread if conditions continue. Monetary damages will be estimated at the end of the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 23, 6:36 PM MST, 5 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 736 PM MDT MON APR 23 2012 .UPDATE...A QUICK IMPROMPTU UPDATE TO THE ZONE FORECAST PACKAGE WAS JUST SENT TO ACCOUNT FOR DRY THUNDERSTORMS DEVELOPING INTO THE MIDDLE RIO GRANDE VALLEY. RADAR IMAGERY INDICATES A NW-SE ORIENTED SURFACE BOUNDARY MOVING UP THE VALLEY...AND SOME DRY STORMS HAVE FIRED ALONG THIS FEATURE. DEWPOINT DEPRESSIONS OF NEARLY 60 DEGREES ARE STILL IN PLACE...AND MOST PRECIPITATION WILL EVAPORATE BEFORE REACHING THE SURFACE. AM MORE CONCERNED WITH LIGHTNING AND GUSTY DOWNDRAFT/OUTFLOW WINDS WITH THESE WEAK CELLS. 52 && .PREV DISCUSSION...320 PM MDT MON APR 23 2012... THE AXIS OF THE UPPER HIGH CONTINUES TO RESIDE JUST WEST OF NEW MEXICO THIS AFTERNOON. THE RIDGE WILL GRADUALLY WEAKEN AND SHIFT EASTWARD THROUGH MID WEEK AS AN UPPER LEVEL LOW PRESSURE SYSTEM CROSSES THE S CA COASTLINE. MOISTURE RECYCLING AND 40-50 DEGREE DAYTIME DEW POINT DEPRESSIONS WILL CONTINUE TO RESULT IN GENERALLY DRY THUNDERSTORMS UNTIL SUNSET THIS EVENING AND AGAIN ON TUESDAY AND WEDNESDAY. SOME OF THE VIRGA AND DRY THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 45 MPH DURING THE DAYTIME. WITH RISING HUMIDITIES IN THE EVENING...THE PRECIPITATION WILL HAVE A BETTER CHANCE OF REACHING THE GROUND...AS THE THUNDERSTORMS GRADUALLY DIMINISH. A FEW CELLS MAY LINGER IN EASTERN AREAS AFTER MIDNIGHT TONIGHT AND TUESDAY NIGHT. HIGH TEMPERATURES UNDER THE RIDGE WILL VARY FROM 10 TO 20 DEGREES ABOVE NORMAL TUESDAY AND WEDNESDAY. NEAR RECORD HIGHS ARE EXPECTED ACROSS MUCH OF THE FORECAST AREA BOTH DAYS. WEDNESDAY...W AND SW FLOW ALOFT WILL STRENGTHEN AS THE UPPER LOW BEGINS TO PUSH ON SHORE AND THE UPPER RIDGE AXIS SHIFTS EAST OF NM. THIS WILL CAUSE SURFACE WINDS TO BECOME BREEZY. UNDER WESTERLY DOWNSLOPE FLOW...ABOVE NORMAL TEMPERATURES WILL CONTINUE IN THE EAST...AND THIS DOWNSLOPE FLOW SHOULD BE DRY ENOUGH TO PREVENT SHOWERS AND THUNDERSTORMS FROM DEVELOPING. HOWEVER...WESTERLY UPSLOPE FLOW IS EXPECTED TO COMMENCE WEST OF THE CENTRAL MOUNTAIN CHAIN...AND ELEVATED MOISTURE IS EXPECTED TO MOVE OVER CENTRAL AND WESTERN NM FROM THE WEST. THIS SHOULD CAUSE ISOLATED DRY THUNDERSTORMS TO FAVOR THE WESTERN AND NORTHERN MOUNTAINS WEDNESDAY AFTERNOON...THEN THUNDERSTORMS AND LIGHT RAIN SHOWERS WILL SPREAD TO INCLUDE THE NW AND WEST CENTRAL HIGHLANDS AND PLATEAU OVERNIGHT. GFS AND ECMWF ARE NOW IN BETTER AGREEMENT THAT THE UPPER LOW WILL MOVE INTO EASTERN AZ. THESE MODELS DEPICT IT CROSSING NORTHERN NM THURSDAY NIGHT...WITH WRAP AROUND MOISTURE AFFECTING NORTHERN AREAS FRIDAY. A WAVE OF SHOWERS...THUNDERSTORMS AND VERY HIGH TERRAIN SNOW SHOWERS SHOULD CROSS THE WEST CENTRAL MOUNTAINS...NW PLATEAU...THEN THE NORTHERN MOUNTAINS THURSDAY AFTERNOON AND NIGHT. IN ADDITION...SOUTHWEST WINDS ARE EXPECTED TO BECOME BREEZY TO WINDY THURSDAY. GUSTS TO 50 MPH WILL BE POSSIBLE ACROSS THE HIGHER TERRAIN...AND ESPECIALLY OVER THE SOUTHERN TIER OF MOUNTAINS. THE POLAR JET STREAM AND A STRONG LEE TROUGH MAY KEEP WINDS FAIRLY STRONG THURSDAY NIGHT ALONG AND EAST OF THE CENTRAL AND SOUTH CENTRAL MOUNTAINS. THE STRONG WINDS WILL BE ACCOMPANIED BY FIRE WEATHER CONCERNS ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN THURSDAY. A COLD FRONT WILL CROSS FROM THE WEST THURSDAY AFTERNOON AND NIGHT...WITH FALLING HIGH TEMPERATURES IN THE WEST. HIGHS FRIDAY WILL VARY AROUND 5 DEGREES BELOW NORMAL IN CENTRAL AND WESTERN AREAS...AND UP TO 8 DEGREES ABOVE NORMAL IN THE EAST. OVER THE COMING WEEKEND...NW FLOW ALOFT MAY KEEP THE WEATHER UNSETTLED OVER THE NORTHERN MOUNTAINS AND EAST CENTRAL/NE PLAINS. COOLER AIR IN THESE AREAS SHOULD HOLD HIGH TEMPERATURES TO NEAR AND BELOW NORMAL. 44 .AVIATION... UPPER LEVEL RIDGE CONTINUES TO DOMINATE WITH AXIS CURRENTLY OVER THE FOUR CORNERS. THUNDERSTORMS...MAINLY DRY...WILL DEVELOP OVER THE HIGH TERRAIN. STORMS ACROSS THE WEST WILL MOVE SLOWLY WHILE THOSE OVER THE NORTH CENTRAL AND SOUTH CENTRAL HIGH TERRAIN WILL MOVE TO THE SOUTHEAST. CARRYING VCTS AT KLVS THROUGH 01Z. EXPECT CU BUILDUPS NEAR KGUP AND KSAF BUT LEFT VCTS OUT OF THE TAFS. THE NORTHEAST PLAINS MAY SEE EVENING ACTIVITY THROUGH AROUND 06Z INCLUDING KTCC...THOUGH NO VCTS IS CURRENTLY IN THE TAF. GUSTY SURFACE WINDS COULD CERTAINLY ACCOMPANY ANY OF THESE STORMS AND LOCAL MVFR CIGS AND VISIBILITIES ARE POSSIBLE AS WELL. OTHERWISE...VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 05 .FIRE WEATHER... A MAJOR CHANGE IN THE WEATHER PATTERN IS FORECAST FOR WEDNESDAY INTO THURSDAY...AS THE UPPER LEVEL HIGH THAT HAS DOMINATED THE PATTERN FOR THE LAST SEVERAL DAYS WILL FINALLY BREAK DOWN IN ADVANCE OF AN UPPER LEVEL SYSTEM. FOR TONIGHT...A FEW THUNDERSTORMS WILL PERSIST THROUGH THE EVENING HOURS...MOSTLY NEAR AND TO THE SOUTHEAST OF THE HIGH TERRAIN. GIVEN THE DRY NATURE OF THESE THUNDERSTORMS...GUSTY SURFACE WINDS ARE POSSIBLE. OVERNIGHT RH RECOVERIES WILL BE GENERALLY FAIR...WITH SOME GOOD LEVELS ACROSS THE HIGH TERRAIN OF THE NORTH. ANOTHER WARM AND DRY DAY IS SET FOR TUESDAY AS UPPER LEVEL HIGH PRESSURE REMAINS IN PLACE OVER NEW MEXICO. TEMPERATURES WILL WARM BY AT LEAST 10 DEGREES ACROSS THE EAST AS SOUTHWEST WINDS FINALLY HELP TO SCOUR OUT SOME OF THE LOW LEVEL MOISTURE. MIN RH VALUES WILL BE IN THE SINGLE DIGITS MOST AREAS. HAINES VALUES OF 6 WILL COVER MUCH OF THE FORECAST AREA FROM THE WESTERN MOUNTAINS TO THE NORTHEAST PLAINS. DRY THUNDERSTORMS WILL BE POSSIBLE FROM THE CENTRAL HIGH TERRAIN AND ADJACENT EAST HIGHLANDS. VENTILATION TO BE EXCELLENT. OVERNIGHT RH RECOVERIES POOR SOUTH OF INTERSTATE 30 AND LOWER ELEVATIONS NORTH OF INTERSTATE 40...WITH FAIR LEVELS ELSEWHERE. CRITICAL FIRE WEATHER CONCERNS COULD BE IN PLACE AS EARLY AS WEDNESDAY AS THE UPPER LEVEL HIGH WEAKENS IN ADVANCE OF A STRENGTHENING TROUGH JUST OFF THE WEST COAST. NEAR ZONAL FLOW ALOFT TRANSLATES TO MAINLY WEST SURFACE WINDS...WHICH WILL FAVOR THE HIGH TERRAIN AND THE EAST CENTRAL PLAINS. CURRENT GRIDS SHOW CRITICAL FIRE WEATHER CONDITIONS ALONG AND ON EITHER SIDE OF INTERSTATE 40 NEAR CLINES CORNERS. HIGH HAINES OF 6 PERSISTS ACROSS THE NORTHEAST AND CENTRAL RIO GRANDE VALLEY. DRY THUNDERSTORMS REMAIN POSSIBLE OVER THE WESTERN AND NORTHERN HIGH TERRAIN. THOUGH THE NAM AND THE CEM ARE OUTLIERS...THERE IS REASONABLY GOOD AGREEMENT BETWEEN THE GFS AND ECMWF THAT THE UPPER TROUGH WILL MOVE OVER ARIZONA EARLY THURSDAY REACHING WESTERN NEW MEXICO STILL AS A CLOSED LOW BY LATE THURSDAY. BOTH MODELS INCREASE CHANCES FOR WETTING PRECIPITATION ACROSS THE NORTHWEST THIRD OF THE FORECAST AREA ON THURSDAY INTO THURSDAY EVENING WITH DRY THUNDERSTORMS TO CONTINUE FROM THE EAST CENTRAL HIGHLANDS TO THE NORTHEAST PLAINS DURING THE AFTERNOON. GUSTY SOUTHWEST WINDS DEVELOP ALL AREAS...AND CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY ACROSS MUCH OF THE EAST. ECMWF HOLDS ON TO MORE PRECIPITATION ACROSS THE NORTH ON FRIDAY AS THE TROUGH WEAKENS AND MOVES TO THE EAST. BOTH THURSDAY AND FRIDAY WILL SEE COOLER TEMPERATURES ALL ZONES THOUGH TEMPERATURES REMAIN ABOVE SEASONAL LEVELS ACROSS THE EAST THROUGH FRIDAY. THE NORTHEAST BECOMES THE FOCUS FOR PRECIPITATION ON SATURDAY AS EXTENDED MODELS BRING A BACK DOOR FRONT AND MORE COOLING INTO THE EAST. LOW LEVEL MOISTURE INCREASES ALL ZONES ON SUNDAY AND EASTERLY FLOW REACHES THE WESTERN ZONES. 05 && .PRELIMINARY POINT TEMPS/POPS UPDATE... FARMINGTON...................... 49 84 48 80 / 5 5 5 0 DULCE........................... 34 81 32 76 / 10 5 5 10 CUBA............................ 41 85 40 79 / 5 5 5 5 GALLUP.......................... 37 81 36 77 / 5 5 5 5 EL MORRO........................ 38 76 35 72 / 10 5 5 10 GRANTS.......................... 41 83 38 76 / 10 5 5 5 QUEMADO......................... 43 80 43 75 / 10 5 5 5 GLENWOOD........................ 48 85 47 83 / 5 5 5 0 CHAMA........................... 40 77 39 72 / 10 5 5 10 LOS ALAMOS...................... 55 77 54 77 / 10 10 5 5 PECOS........................... 50 79 51 77 / 20 10 10 5 CERRO/QUESTA.................... 41 79 41 77 / 10 10 10 10 RED RIVER....................... 41 68 40 65 / 10 10 10 10 ANGEL FIRE...................... 39 70 38 69 / 20 10 10 10 TAOS............................ 40 81 39 77 / 10 5 5 5 MORA............................ 44 76 44 75 / 20 10 10 5 ESPANOLA........................ 45 85 44 83 / 10 5 5 0 SANTA FE........................ 53 78 53 77 / 20 5 5 5 SANTA FE AIRPORT................ 50 83 50 81 / 20 5 5 0 ALBUQUERQUE FOOTHILLS........... 59 86 57 81 / 20 5 5 0 ALBUQUERQUE HEIGHTS............. 58 87 56 83 / 20 5 5 0 ALBUQUERQUE VALLEY.............. 56 91 54 85 / 30 5 5 0 ALBUQUERQUE WEST MESA........... 54 90 53 85 / 30 5 5 0 LOS LUNAS....................... 53 90 51 85 / 30 5 5 0 RIO RANCHO...................... 54 88 52 83 / 20 5 5 0 SOCORRO......................... 55 93 53 89 / 10 5 5 0 SANDIA PARK/CEDAR CREST......... 49 85 46 76 / 30 10 5 0 TIJERAS......................... 52 88 50 81 / 30 10 5 0 MORIARTY/ESTANCIA............... 47 82 45 81 / 30 10 5 0 CLINES CORNERS.................. 49 80 48 77 / 30 10 5 5 GRAN QUIVIRA.................... 51 82 50 81 / 20 5 5 0 CARRIZOZO....................... 49 86 49 85 / 20 5 5 0 RUIDOSO......................... 49 76 51 77 / 30 10 5 5 CAPULIN......................... 47 78 49 79 / 20 20 20 5 RATON........................... 44 87 45 84 / 20 10 10 5 SPRINGER........................ 44 85 45 83 / 20 10 10 5 LAS VEGAS....................... 45 80 46 79 / 20 10 10 5 CLAYTON......................... 53 89 55 88 / 10 10 20 0 ROY............................. 50 85 52 83 / 20 10 10 5 CONCHAS......................... 52 90 54 90 / 10 10 10 0 SANTA ROSA...................... 52 88 55 88 / 10 10 10 0 TUCUMCARI....................... 54 95 57 94 / 10 5 10 0 CLOVIS.......................... 53 91 55 92 / 10 5 10 0 PORTALES........................ 54 92 56 93 / 10 5 10 0 FORT SUMNER..................... 53 94 54 95 / 10 5 10 0 ROSWELL......................... 53 93 55 96 / 10 5 5 0 PICACHO......................... 52 89 54 90 / 10 10 5 0 ELK............................. 51 82 53 83 / 20 5 5 5 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 52
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 534 AM MDT MON APR 23 2012 NMZ501>540-241200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 534 AM MDT MON APR 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...THUNDERSTORMS DEVELOPING THIS AFTERNOON OVER SUMMITS AND HIGHER SLOPES MAY PRODUCE GUSTY WINDS AND LITTLE RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...SOUTHWEST WIND SPEEDS INCREASING THURSDAY MAY PRODUCE GUSTS TO 50 MPH OVER MUCH OF THE STATE THURSDAY AFTERNOON...WITH HIGHER GUSTS NEAR THUNDERSTORMS. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON FOR THE HIGH COUNTRY DUE TO GUSTY WINDS. SPOTTERS SHOULD REPORT MEASURED WIND SPEEDS AND WIND IMPACTS TO THE NATIONAL WEATHER SERVICE VIA THE INTERNET...OR TOLL FREE AT 1.888.386.7637. SHY
3 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375464, 375851, 375852.